Talk

Advanced search

Anyone have PCOS/hormonal acne and used Roaccutane?

(22 Posts)
minipie Thu 13-Oct-16 10:36:18

I'm currently most of the way through a course of Roaccutane and Dianette for long term acne. Much to my joy it seems to be working, gradually.

The dermatologist has said that since my acne is hormonal (PCOS) I will probably need to stay on the Dianette after the Roaccutane is finished, otherwise I will keep getting hormonal spots. Trouble is, Dianette isn't terribly good health wise (clot risk) and also seems to make me prone to getting melasma patches. She says we can try coming off the Dianette and see what happens but she isn't optimistic.

Has anyone with PCOS or hormonal acne used Roaccutane? Did it work? Did you have to stay on the Pill afterwards to keep your skin clear? If so how long for...?

Thank you!

Lndnmummy Thu 13-Oct-16 15:04:17

Yes me!! I had terrible acne for 10 years and had a course lasting more than a year. That was 15 years ago now and I am still acne free. It was life changing for me. It is tough, but worth it to me

Pisssssedofff Thu 13-Oct-16 15:35:48

Same I did it, 17 years ago, still get spots of course but nothing like it was.
Was throughly depressed and I do think from time to time are other issues and gown periods still related to that

Leatherboundanddown Thu 13-Oct-16 15:45:33

I did too. I took the accutane from March-August 2015 but did not complete the full course as I got horrific side effects. My skin was fantastic after about a month of taking it apart from dry and painful lips (these have never really recovered).

I was on dianette the whole time and I think that is what helped my skin more tbh. I have been on and off that for 15 years.

The isotretinoin completely ruined my mental health though. I had never ever suffered before with it but what you read about it is true, it ruined everything for me personnally. It started with feelings of paranoia and I am now left with anxiety and low mood day to day over a year after stopping.

I'd recommend keeping your dosage low but extending the time you are on the drug for. I only ever got up to 40mg a day (I weigh 50kg) but that was enough to make me quite ill.

As I did not complete the course my acne came straight back and is now as bad as ever sad

minipie Thu 13-Oct-16 16:02:59

Thanks for the replies. So Lndnmummy and Pisssed did you stay on the Pill afterwards?

I haven't had any depression or anxiety with it (I had depression and anxiety post natally so think I would recognise it if I did?) - guess I've been lucky. Really sorry to hear it has had that effect for others.

Leather thanks for the advice, I am on 30mg a day, increased from 20mg and weigh about 57kg. Like you I kind of wonder if the Dianette is actually having a bigger effect on my skin.

I am looking forward to (hopefully) being acne free, but not so keen on being on the pill long term...

marialuisa Thu 13-Oct-16 17:26:28

I moved onto Roaccutane at 20 after Dianette alone stopped being effective. It cleared my skin and it stayed clear for 18 months after when I wasn't taking the pill. I've been back on Cilest for nearly 16 years and no problems with my skin.

I was incredibly miserable before taking Roaccutane, avoided socialising and so on so wouldn't have noticed any depression related side effects. I did get dry kin and lips but it was totally worth it for me.

marialuisa Thu 13-Oct-16 17:28:31

Should add Cilest is for other gynae problems and I'm terrified of being told to stop taking it. I'm very low risk for clots etc. though

taybert Thu 13-Oct-16 17:31:22

More dermatologists are using spironolactone now for this sort of acne- has it been mentioned at all?

minipie Thu 13-Oct-16 17:38:27

Derm hasn't mentioned it no taybert. I have read about it on here and been curious but forgot to ask about it.

I will ask about spironolactone and Cilest next time I see her. (Suspect Cilest would still cause the melasma though...)

Pisssssedofff Thu 13-Oct-16 17:41:23

I've never been on the pill, I had contraceptive injections and they made me two stone heavier and sucididal I wouldn't go near the pill

minipie Thu 13-Oct-16 20:05:45

Ah ok. Yes my dermatologist has warned me off implant, injection or hormonal coil. Basically says only Dianette or one other pill (forgot the name - maybe it was cilest? maybe yasmin?) will be suitable given me crappy hormones.

rubybleu Thu 13-Oct-16 22:07:30

Dianette cleared up my awful PCOS acne. Took about six to nine months. Was weaned off that onto Yasmin (18 ish months) then back eventually to Microgynon.

taybert Thu 13-Oct-16 22:12:18

Yasmin is ok, not quite as good as dianette but better than microgynon. Both carry an increased risk of blood clots though.

GreyBird84 Thu 13-Oct-16 22:33:56

I've been on roaccutane twice.
The second course was necessary because I came off dianette.

I've been off dianette for 4 years now - since ttc. Didn't get a period for over a year. Now pregnant with DC2.

My skin hasn't been as bad as it was pre-roaccutane but it's still spotty esp around mouth & chin.

Once DC2 is here & ive finished BF (hopefully) I will go back to doc for dianette.

I was put on Yasmin at a time but I seen my skin getting awful again so I was put on dianette again after 2 months. I was scared incase I would end up needing a 3rd round of roaccutane!

LostAtTheFair Thu 13-Oct-16 23:13:31

I went on roaccutane in 2012 for hormone related acne associated with my pcos. I was only on it for 5 weeks as it worked so well on me that the Derm stopped my course early. I haven't had a single spot since which is a miracle and I am so grateful. If definitely affects mood and the dryness is unpleasant especially in summer but this was all temporary in my case.

I had previously been on dianette for many years followed by Yasmin and while they controlled (rather than cured) the symptoms as long as I kept taking them, they led to distressing weight gain.

Good luck OP

ChickenVindaloo Fri 14-Oct-16 00:38:47

I've been off roaccutane for 10 months and am still completely clear (I'm 33). I have PCOS and had horrible cystic spots on chin and neck.

I have gone off and then back on the pill since. It's one of the skin-friendly ones. And it's made no difference either way.

GPs here (Scotland) have refused to prescribe Dianette (to me at least) for years now.

minipie Mon 17-Oct-16 14:26:50

Thanks for all the replies, sorry for disappearing (Threads Im On issue)

Sounds like some people have needed to carry on with the pill (dianette) others haven't.. guess I will have to see.

Currently having a flare up which is annoying as I really thought I was nearing clear skin. Have terrible dry lips too

sigh

Fluffycloudland77 Mon 17-Oct-16 16:17:17

Try low carbing. A big problem with pcos is that you don't always deal with carbohydrates well. It's not always something you consider unless your pcos with insulin resistant obesity.

I'm a skinny pcos sufferer, oily skin but not prone to weight gain. I've found that high sugar foods make my blood sugars go up despite my yearly Hb A1C level being <6. If I eat a pack of Jaffa cakes I will get quite bad spots on my cheeks, same for sweets, marzipan etc.

Sometimes after meals my blood sugar was higher than my diabetic husbands.

I don't remember getting any good results off Yasmin, once I was off dianette the problems returned. Same for the mini pill.

Plus sugar & the associated inflammation chips away at our skins structure which ages us. The pericone (sp?) diet is very good for reducing inflammation quickly.

minipie Mon 17-Oct-16 17:45:51

Very interesting Fluffy. I've always thought I am better eating fewer carbs and more protein/fat. I had GD in pregnancy and had to go on a very low carb diet. I am not overweight but not skinny either (9st and rather flabby at 5'3) and have been thinking I should try low carbing again - your post has given me another reason!

Will look up Perricone diet. Never been a dieter but low carb I think I could manage (as long as I'm still allowed salami and cheese)

Fluffycloudland77 Mon 17-Oct-16 17:59:03

Oh you can stuff yourself silly on salami and cheese on low carb, not on pericone because that's mainly oily fish. It reduces inflammation.

I think we're 17 times more likely to be diabetic with pcos compared to the rest of the population. I'm sure I read that on the verity charity website.

The gd is interesting though.

mistletoe1 Mon 17-Oct-16 18:21:17

I take spironolactone for my hormonal acne. I had two courses of roaccutane but it came back both times and I've been happily taking spiro ever since.

Chippednailvarnishing Mon 17-Oct-16 18:25:26

I've never taken roaccutane, but I took Dinette for nearly 10 years with no side effects.
My acne improve to a certain degree after my second pregnancy so I tried Yasmin instead. It gave me the most horrendous heart palpitations and anxiety, so I had to come off it.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now